Thunderstorm Wind, Kiowa
- When
- September 8, 3:27 PM CST
- Where
- Kiowa County, 0.69 mi N of (Hbr)hobart Airport
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -99.050
Scattered slow moving thunderstorms led to heavy rainfall and one report of severe winds across southwest Oklahoma on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered slow moving thunderstorms led to heavy rainfall and one report of severe winds across southwest Oklahoma on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 2:13 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 313 PM CDT Tue Sep 8 2020 ...New LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 229 PM CDT Tue Sep 8 2020 Showers and thunderstorms will continue to develop along and just ahead of the cold front through this afternoon and evening. Although SW flow aloft is fairly weak, instability in the warm sector and increasing effective deep layer shear along the front could be enough to produce a few organized/severe thunderstorms before sunset, especially across our SW and northern zones. However, poor lapse rates should keep the hail threat low so only expect brief severe wind gusts if anything. As the front continues to surge southward overnight, expect this axis of precip to shift closer toward I-35/I- 44. A few thunderstorms could persist into the early morning hours. Based on current trends with the progression of the cold front, would expect the NAM12 solution to be close by Wed 12Z. Therefore, morning lows along and west of I-44 should drop below 60 F. A break in heavier precipitation should occur early tomorrow morning, with drizzle and showers on and off behind the front. Higher rainfall rates within very moist profiles are then expected by tomorrow afternoon and evening. Some thunder will remain possible. Still expect SW to central OK and western north TX zones to receive the most rainfall. However, the duration should be spread out enough to not warrant a flood watch at this time. Afternoon highs Wed will range from the mid 40s to low 80s from NW to SE. This seems reasonable given the amount of cloud cover/drizzle/precip behind the front. && .LONG TERM... (Wednesday night through next Monday) Issued at 249 PM CDT Tue Sep 8 2020 Nearly closed low is forecast to remain nearly stationary near the four corners region through Thursday morning, before lifting NE and reaching the northern plains on Friday. Widespread rain showers are likely through Thursday morning with a chance Thursday afternoon. With rain and cloudcover expected, Thursdays temperatures will be well below average with lows ranging from the mid 40s (NW OK) to the mid 60s (SE OK), and highs from near 60 (NW OK) to near 80 degrees (SE OK). Cloud cover along with rain chances diminish after Friday. A weak backdoor front is forecast to swing through our area late Saturday and weak CAA may lower daytime highs for Sunday into the upper 70s/low 80s. && .AVIATION... (18Z TAFS) Issued at 1255 PM CDT Tue Sep 8 2020 Somewhat of a complicated and messy aviation forecast over the next 24 hours, as a strong cold front continues to move into the area. Behind it, expect drizzle and at IFR cigs. Just ahead of it this afternoon thru tonight, expect TSRA to develop near most terminals except WWR. In addition to VSBY restrictions from precipitation, wind gusts will increase from the north and northeast behind the front into the early morning hours Wed. At least a few amendments will be possible during this forecast period. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 57 59 58 66 / 70 80 80 60 Hobart OK 52 54 52 65 / 90 90 80 60 Wichita Falls TX 60 62 59 69 / 70 90 80 60 Gage OK 43 45 45 60 / 90 90 80 50 Ponca City OK 54 59 57 66 / 80 70 70 60 Durant OK 71 83 66 79 / 30 70 50 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...03 LONG TERM....01 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 1139 AM CDT Tue Sep 8 2020 OKZ004>048-050>052-TXZ083>090-091645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1139 AM CDT Tue Sep 8 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Thunderstorms will be possible this afternoon through tonight. Although a few strong to possibly severe storms appear may occur, widespread severe weather is not anticipated. Damaging wind gusts are the main concern. .Heavy rain and flooding... Heavy rain will be possible late this afternoon through tonight. The most likely area to see heavy rainfall will be the western half of Oklahoma and western north Texas. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... A few thunderstorms will be possible Wednesday mainly along and east of Interstate 44, and then again Thursday along and east of Interstate 35. Lower storm chances will return Friday through early next week. Severe storms are unlikely during this period. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT Tue Sep 8 2020
OKZ022-034-035-082115-
Kiowa OK-Washita OK-Greer OK-
349 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita and east central Greer Counties Until 415 PM CDT...
AT 345 PM CDT, a strong thunderstorm was located near Lone Wolf,
moving north at 30 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
LAT...LON 3525 9928 3518 9900 3486 9917 3486 9919
3485 9919 3484 9920 3487 9935
TIME...MOT...LOC 2045Z 194DEG 26KT 3499 9922
JTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 358 PM CDT Tue Sep 8 2020 OKZ035-038-082130- Kiowa OK-Comanche OK- 358 PM CDT Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa and northwestern Comanche Counties Until 430 PM CDT... AT 356 PM CDT, a strong thunderstorm was located near Tom Steed Reservoir, moving north at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... LAT...LON 3465 9883 3471 9908 3498 9901 3491 9876 TIME...MOT...LOC 2056Z 191DEG 16KT 3477 9894 JT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT Tue Sep 8 2020
OKZ035>037-082130-
Kiowa OK-Tillman OK-Jackson OK-
405 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman and northeastern Jackson Counties Until 430 PM
CDT...
AT 403 PM CDT, a strong thunderstorm was located over Humphreys,
moving northeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 to 50 MPH...
Heavy rain can lead to reduced visibility...
LAT...LON 3447 9921 3448 9929 3453 9935 3476 9929
3467 9899
TIME...MOT...LOC 2103Z 207DEG 15KT 3457 9923
JTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 411 PM CDT Tue Sep 8 2020 TXZ084-082145- Foard TX- 411 PM CDT Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard County Until 445 PM CDT... AT 410 PM CDT, a strong thunderstorm was located 6 miles southeast of Crowell, moving northeast at 10 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Small hail... This storm will remain over mainly rural areas of southeastern Foard County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3400 9966 3389 9947 3384 9969 3391 9976 TIME...MOT...LOC 2110Z 213DEG 8KT 3390 9965 Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
419 PM CDT Tue Sep 8 2020
OKZ016-022-035-082145-
Kiowa OK-Washita OK-Custer OK-
419 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa...western
Washita and southwestern Custer Counties Until 445 PM CDT...
AT 414 PM CDT, a strong thunderstorm was located near Dill City,
moving north at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Small hail...
Heavy rain can lead to reduced visibility...
LAT...LON 3505 9912 3507 9919 3513 9927 3550 9914
3544 9887
TIME...MOT...LOC 2114Z 201DEG 30KT 3526 9910
JTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
424 PM CDT Tue Sep 8 2020
OKZ035-082200-
Kiowa OK-
424 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa County Until 500 PM
CDT...
AT 423 PM CDT, a strong thunderstorm was located near Roosevelt,
moving north at 20 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Small hail...
Heavy rain can lead to reduced visibility...
LAT...LON 3504 9915 3497 9888 3474 9903 3479 9915
3485 9915 3485 9917 3486 9918
TIME...MOT...LOC 2123Z 200DEG 17KT 3485 9907
JTThe Altus AFB radar (KFDR), 71 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922161.